how do I cope with anorgasmia from antidepressants?
December 20, 2018 12:36 PM   Subscribe

I'm a cis woman in my 30s, I started taking an antidepressant (Trintellix--similar to an SSRI) a month ago, and it's working but also giving me the same anorgasmia I've gotten from SSRIs in the past. The inability to release built-up tension via an orgasm--I guess the equivalent of blue balls--is hard to bear.

When I'm not taking an SSRI or this medicine, I generally feel like I need to have an orgasm at least every few days or else I just feel physically "off"--physically anxious and wound up--regardless of whether I'm fanning the flames by doing romantic or sexual things with anyone. And I sort of still feel that way, but I don't have the ability to re-set myself with an orgasm. Masturbating helps a little, but not much. And I just feel sort of...unpleasantly "congested" in my genitals most of the time, which I'm guessing is like the equivalent of blue balls for my body.

I'm trying to figure out how to cope with this. I've tried most of the things people might suggest: I can't switch to Wellbutrin (I've been on it before, it's not the right drug for me), I'm already taking Buspar (which sometimes helps with SSRI-related anorgasmia), I know my body quite well sexually and am generally reliably able to masturbate to (multiple) orgasms, I have a sex toy toolkit that involves a Hitachi Magic Wand, porn that I like, buttplugs, multiple dildos, etc (none of which really help enough.) I'm also already on a fairly low dose of the med I'm taking.

For a long time I did without SSRIs etc but lately my mood has slipped enough that I feel like I need to be taking something. I'm already in therapy with a therapist I like and can talk about this with. The person prescribing the meds (who I feel comfortable with but less OK discussing the very nitty-gritty details with) knows that I have avoided SSRIs for sexual side effect reasons and I think this is why she suggested Trintellix this time - it's somewhat less likely to cause this. I know that waiting might help - but might not. Same with switching to different drugs, and this med feels like it's helping me more than other meds have, so I'm a little hesitant to switch based on a vague possibility.

What other options are there? Is there a way to help deal with the "congestion" feeling without orgasm, at least?
posted by anonymous to Health & Fitness (9 answers total) 7 users marked this as a favorite

 
I have always had this problem with SSRIs and yes, had different and far, far worse side effects with Welbutrin. This all happily resolved for me when I switched to Sertaline to also treat PMDD. I have difficulty with the 100mg but 50mg is no issue.
posted by DarlingBri at 1:17 PM on December 20, 2018


Try for a G-spot or cervical orgasm. These are the only kind I can have on an SSRI.
posted by 8603 at 1:25 PM on December 20, 2018 [1 favorite]


Data point that this happened to me on 50mg Sertraline but got better after around 4-6 months. Maybe give it another few months before trying a different drug if this one is working for you otherwise?
posted by mymbleth at 1:32 PM on December 20, 2018


Trintellix has been amazing for me. My treatment resistant depression loooooves it. You've only been on it for a month, so I would give it at LEAST two more months to get used to the drugs and see if the anorgasmia resolves itself. Also, and this is a thing that has worked for me when "congested," push that hitachi all the way to 12. Increased/harder/more stimulation may be what is needed to get you over the hump, so to speak.
posted by misanthropicsarah at 1:51 PM on December 20, 2018


I think there are plenty of non SSRI ADs out there you could try - mirtazapine/remeron is a tetracyclic and there are tricyclics too. The effects & side effects of each AD on each individual are so different, it might be hard for others to make concrete suggestions, you might just have to keep trying til you get one that suits you, unfortunately. I do agree it’d be worth waiting a little longer to see if this resolves before thinking about switching, though.
posted by penguin pie at 3:07 PM on December 20, 2018 [1 favorite]


Yeah, I got a lot of mileage out of Remeron, and it's not stimulating the way Wellbutrin is, so if that was the issue with Wellbutrin it might go better for you. (Potential downsides: sedation, weight gain. Still maybe worth talking to your doctor about.)
posted by nebulawindphone at 3:53 PM on December 20, 2018


[This is an answer from an anonymous commenter.]
I have a similar issue and vibrators do not work for me at all, but there is a poorly named toy called the Womanizer that does the job. Reviews online are plentiful, consistent and effusive. I agree with them. Good luck.
posted by cortex (staff) at 5:28 PM on December 20, 2018 [2 favorites]


Antidepressants I've used give me mild anorgasmia. If it had been intractable anorgasmia instead of just making it a little bit harder to orgasm, it would have been a dealbreaker. That's my perspective: it's OK if you decide that this side-effect is unacceptable to you.

Currently I take Trazodone. It's an atypical antidepressant and does not give me anorgasmia at all. I take it mainly for sleep (it's best taken before bed) but I find it lifts my mood and reduces my anxiety as well. It's old and inexpensive. Just putting that out there.
posted by Anticipation Of A New Lover's Arrival, The at 7:49 PM on December 20, 2018


I developed anorgasmia rapidly from Trintellix. It gradually went away over about 3 months. At first no orgasms at all no matter what, then orgasms with much more pressure than I normally like and didn’t exactly feel right, then back to normal.

After a few emotional tantrums caused by the problem, I used exercise as much as possible to distract myself. Then once a week or so I’d indulge in a smutty romance novel and see where I was physically. Something about having a story in a novel to follow made me feel better when things didn’t go so well from an orgasm perspective. At least the story had a resolution!

The “congestion” feeling was difficult. I tried to wear loose clothing which kind of seemed to help. Applying pressure, but not stimulation, when it got to be too much was also kind of helpful. But in general it was just a frustrating and scary little while, especially the first month or so when I couldn’t come at all.

I hope your orgasms return swiftly and strongly.
posted by congen at 8:03 PM on December 20, 2018


« Older Vintage porn mags in NYC?   |   Save my rugelach Newer »

You are not logged in, either login or create an account to post comments